Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 4, 2014, 7:50 AM CDT for Aitkin County, Carlton County, Pine County, Minnesota; Burnett County, Douglas County, Washburn County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2014, 7:50 AM CDT (12:50 UTC)
- Expired
- Sep 4, 2014, 8:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Aitkin County, MN, Carlton County, MN, Pine County, MN, Burnett County, WI, Douglas County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 68 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 5:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2001 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:30 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 4, 6:30 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 630 AM CDT THU SEP 4 2014 .UPDATE... ISSUED AT 630AM CDT THU SEP 4 2014 UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 323 AM CDT THU SEP 4 2014 PRIMARY WARM FRONTAL ZONE IS DRAPED ACROSS THE I-94 CORRIDOR EARLY THIS MORNING AHEAD OF S/W TROF AXIS THAT IS EJECTING ACROSS N DAKOTA. RATHER SIGNIFICANT INCREASE IN COVERAGE/INTENSITY OF NEW CONVECTION HAS BEEN NOTED IN THE PAST HOUR OR SO TO THE WEST OF FARGO WITHIN STRONG WARM/MOIST ADVECTION ZONE IN THE 925-850 LAYER AUGMENTED BY SOME LOW LEVEL FRONTOGENESIS. THIS IS EXPECTED TO CONT TO EVOLVE UPSCALE WITH AN MCS POSSIBLY WITH EMBEDDED SUPERCELL STRUCTURES PROPAGATING EASTWARD ACROSS MUCH OF THE DULUTH CWA THROUGH THIS MORNING. WHILE THE SEVERE THREAT SHOULD DIMINISH GRADUALLY WITH EASTWARD PROGRESSION..THERE WILL STILL BE AT LEAST SOME RISK OF LARGE HAIL AND STRONG WINDS ACROSS THE SOUTHERN DULUTH CWA THIS MORNING AND IN PARTICULAR TO THE WEST OF I35 AND SOUTH OF HIGHWAY 2. WE HAVE TRIED TO TIME THE MCS EASTWARD TIED TO THE MAX IN LOW LEVEL WAA/FGEN ASSOCIATED WITH THE NOSE OF THE LLJ INTERACTING WITH THE 925-850 FRONTAL ZONE..WHICH WOULD BRING IT TO THE DULUTH AND WRN LK SUPERIOR AREAS BY LATE MORNING. A GRADUAL WEAKENING TREND IS EXPECTED OVER THE MIDDAY HOURS..BUT DYNAMIC/ADVECTIVE PROCESSES ASSOCIATED WITH DEEP-LAYER CYCLOGENESIS TO OUR NORTH AND SOME HEATING DURING THE DAY SHOULD ALLOW FOR RAPID DESTABILIZATION IN THE WAKE OF THE MORNING MCS IN A NARROW ZONE TO THE EAST OF THE ADVANCING FRONT. THIS IS EXPECTED TO LEAD TO A SECOND WINDOW OF POTENTIAL STRONG CONVECTIVE DEVELOPMENT LATE AFTERNOON AND EVENING ALONG AND ROUGHLY EAST OF A LINE FROM ELY TO DULUTH TO PINE CITY. INSTABILITY/SHEAR KINEMATIC PARAMETERS APPEAR TO BE FAVORABLE ONCE AGAIN FOR SVR STORMS AND SUPERCELLS..WITH THE GREATEST RISK OVER THE MN ARROWHEAD AND NW WISCONSIN WHERE LOW LEVEL SHEAR WILL BE MAXIMIZED. CHANCES FOR PRECIP SHOULD END IN MOST AREAS BY MIDNIGHT..EXCEPT OVER FAR NRN MN WHERE A CHANCE FOR SHOWERS WILL LINGER MOST OF THE NIGHT IN CLOSER PROXIMITY TO DEEPENING/CLOSING OFF MID LEVEL TROF AXIS. FAIRLY STRONG W/NW SURFACE GRADIENT SHOULD ALLOW FOR DECENT SURFACE FLOW FOR MOST OF THE NIGHT THUR NIGHT..WITH STRONGER WINDS OVER WRN LK SUPERIOR. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 323 AM CDT THU SEP 4 2014 IT APPEARS FALL LIKE WEATHER IS ON THE WAY...PARTICULARLY FOR NEXT WEEK. THE NORTHLAND WILL BE IN THE WAKE OF A STRONG COLD FRONT FRIDAY. I LOWERED THE HIGH TEMPERATURE FORECAST A BIT. THE MODELS PRIMARILY INDICATE SUNNY SKIES IN THE AFTERNOON...BUT I AM LESS CONVINCED DUE TO THE COLD AIR ADVECTION IN THE NW FLOW. PARTLY CLOUDY SKIES ARE LIKELY DUE TO THIS...SO I INCREASED THE CLOUD COVER FORECAST. A WEAK COLD FRONT WILL MOVE THROUGH THE NORTHLAND FRIDAY NIGHT...AND ANOTHER COLD FRONT WILL STALL NEAR OR JUST NORTH OF THE MINNESOTA/CANADA BORDER SATURDAY NIGHT OR SUNDAY. TEMPERATURES OVER THE WEEKEND SHOULD BE NEAR NORMAL. MONDAY COULD FEEL LIKE THE LAST DAY OF SUMMER. THERE WILL LIKELY BE RELATIVELY WARM SW FLOW WHICH HELP TEMPERATURES TO CLIMB TO THE LOW 70S. THE FORECAST HAS LOW CHANCES OF SHOWERS AND STORMS...BUT THIS IS MORE OF AN ARTIFACT OF PREVIOUS MODELS RUNS. THE LATEST GFS AND ECMWF HAVE PCPN WITH AN APPROACHING COLD FRONT FROM THE NW HOLDING OFF UNTIL AT LEAST MONDAY NIGHT...SO WE MIGHT BE ABLE TO LOWER PCPN CHANCES FOR MONDAY EVEN MORE WITH FUTURE UPDATES. THE MIDDLE OF THE WEEK MIGHT SEE A SIGNIFICANT DROP IN TEMPERATURES WITH WET AND CLOUDY WEATHER AS A COLD FRONT MOVES INTO THE REGION. THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT CONSIDERING THIS PERIOD IS 6 TO 7 DAYS OUT. I LOWERED THE TEMPERATURE FORECAST FOR TUESDAY AND WEDNESDAY...BUT WE MIGHT NEED TO DO SO MUCH MORE WITH SUBSEQUENT FORECASTS. HIGHS COULD DROP TO THE LOW TO MID 50S BY THURSDAY AS A COOL CANADIAN HIGH PRESSURE AIR MASS GRADUALLY SHIFTS INTO THE UPPER MIDWEST. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 630 AM CDT THU SEP 4 2014 MUCH OF NE MINNESOTA AND NW WISCONSIN WILL SEE SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS COULD BE STRONG TO SEVERE WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE THERE SHOULD BE A TRANSITION FROM MORE PREDOMINANT IFR/MVFR CONDITIONS EARLY THIS MORNING TO MVFR CONDITIONS THIS AFTERNOON...AND THEN VFR CONDITIONS LATE THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY. GUSTY WNW WINDS WILL DEVELOP BEHIND ITS WAKE. SOME TERMINALS WILL SEE MVFR CIGS RETURN LATER TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 53 64 47 / 80 20 0 10 INL 73 46 64 41 / 50 30 10 10 BRD 76 52 65 47 / 80 10 0 0 HYR 82 54 65 44 / 60 40 0 0 ASX 80 55 66 47 / 70 50 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
Hazardous weather outlook, Sep 4, 4:09 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 409 AM CDT THU SEP 4 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050915- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 409 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA THIS MORNING...WITH THE GREATEST THREAT OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL GENERALLY ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR IN MINNESOTA. MORNING STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY OVER THE MIDDAY HOURS AS THEY MOVE INTO THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN. HOWEVER...ADDITIONAL STRONG TO SEVERE STORMS ARE EXPECTED TO REDEVELOP OVER EASTERN MINNESOTA AND NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE ROUGHLY FROM ELY TO CLOQUET...TO PINE CITY. THE PRIMARY THREATS WITH THIS SECOND ROUND OF STORMS IS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...BUT THERE WILL BE AT LEAST SOME RISK OF TORNADOES WITH THE GREATEST THREAT OVER NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY OF NEXT WEEK. AT THIS TIME THE THREAT OF SEVERE STORMS APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING. LSZ121-140>148-050915- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 409 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM MID MORNING INTO TONIGHT OVER ALL OF WESTERN LAKE SUPERIOR. SOME STORMS COULD BE STRONG OR SEVERE...WITH STRONG WINDS...LOCALLY HIGH WAVES...LARGE HAIL AND INTENSE LIGHTNING. A SMALL CRAFT ADVISORY MAY ALSO BE NEEDED TONIGHT AS WEST TO NORTHWEST WINDS INCREASE BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY FOR STRONG NORTHWEST WINDS AND HIGHER WAVES BEHIND A COLD FRONT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Sep 4, 7:21 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN BAXTER 46.34N 94.28W
09/04/2014 M2.50 INCH CROW WING MN TRAINED SPOTTER
&&
KKLocal storm report, Sep 4, 7:26 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
726 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 6 WNW FINLAND 47.45N 91.37W
09/04/2014 M1.25 INCH LAKE MN TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH MANY NICKEL SIZED AND A FEW
HALF DOLLAR SIZED. BETWEEN 0655AM-0705AM.
&&
SGLocal storm report, Sep 4, 7:28 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 1 W BRAINERD 46.35N 94.22W
09/04/2014 CROW WING MN UTILITY COMPANY
BETWEEN BRAINERD AND BAXTER.
&&
SGLocal storm report, Sep 4, 7:29 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
729 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 1 W BRAINERD 46.35N 94.22W
09/04/2014 CROW WING MN UTILITY COMPANY
POWER LINES REPORTED DOWN BETWEEN BRAINERD AND BAXTER.
&&
SGLocal storm report, Sep 4, 7:37 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
737 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 1 W MINONG 46.10N 91.84W
09/04/2014 M1.25 INCH WASHBURN WI TRAINED SPOTTER
HAIL DIAMETER 1.14 INCHES MEASURED WITH DIGITAL CALIPER.
&&
KLHLocal storm report, Sep 4, 7:43 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
743 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 3 W BRAINERD 46.36N 94.25W
09/04/2014 CROW WING MN TRAINED SPOTTER
EIGHT 6-8 INCH DIAMETER TREES DOWN IN THE VICINITY OF
FOREST DRIVE.
&&
SGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:07 PM CDT | Areal Flood Advisory | DLH | Pine | 8 hr |
| Sep 4, 4:21 AM CDT | Special Weather Statement | DLH | Wadena | 14 min |
| Sep 4, 5:02 AM CDT | Special Weather Statement | DLH | Crow Wing | 13 min |
| Sep 4, 5:12 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 63 min |
| Sep 4, 5:39 AM CDT | Special Weather Statement | DLH | Aitkin | 36 min |
| Sep 4, 5:49 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 26 min |
| Sep 4, 6:04 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 41 min |
| Sep 4, 6:23 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 22 min |
| Sep 4, 6:42 AM CDT | Special Weather Statement | DLH | Pine | 18 min |
| Sep 4, 6:45 AM CDT | Special Weather Statement | DLH | Aitkin | 15 min |
| Sep 4, 6:46 AM CDT | Special Weather Statement | DLH | Aitkin | 14 min |
| Sep 4, 6:46 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 44 min |
| Sep 4, 6:48 AM CDT | Areal Flood Advisory | DLH | Aitkin, Cass, Crow Wing, Pine | 6 hr |
| Sep 4, 6:48 AM CDT | Special Weather Statement | DLH | Pine | 27 min |
| Sep 4, 6:53 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 37 min |
| Sep 4, 7:00 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 45 min |
| Sep 4, 7:20 AM CDT | Flash Flood Warning | DLH | Aitkin, Crow Wing | 3 hr |
| Sep 4, 7:23 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing, Pine | 37 min |
| Sep 4, 7:41 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 34 min |
| Sep 4, 8:14 AM CDT | Areal Flood Advisory | DLH | Aitkin, Carlton, Pine | 6 hr |
| Sep 4, 8:33 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 42 min |
| Sep 3, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 31 min |
| Sep 3, 7:50 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 40 min |
| Sep 3, 8:27 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 48 min |
| Sep 3, 9:02 PM CDT | Areal Flood Advisory | DLH | Sawyer | 6 hr |
| Sep 3, 9:11 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 49 min |
| Sep 3, 9:57 PM CDT | Severe Thunderstorm Warning | DLH | Price | 18 min |
| Sep 4, 7:31 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 44 min |
| Sep 4, 7:58 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Price, Sawyer, Washburn | 47 min |
| Sep 4, 8:26 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 19 min |
| Sep 4, 8:43 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 47 min |
| Sep 4, 9:13 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer, Washburn | 62 min |
| Sep 4, 9:15 AM CDT | Special Weather Statement | DLH | Burnett, Douglas, Washburn | 60 min |
| Sep 4, 9:29 AM CDT | Areal Flood Advisory | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.